Alert archive / Nevada / Tornado Warnings in 1998
Tornado Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this tornado warning at Sep 11, 1998, 12:28 PM PDT for Clark County, Nevada. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 1998, 12:28 PM PDT (19:28 UTC)
- Expired
- Sep 11, 1998, 1:15 PM PDT
- In force
- 47 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 12:31 PM PDT | Hail 1.75 | Nellis Afb, NV | |
| Sep 11, 12:56 PM PDT | Tornado F0 | Henderson, NV | |
| Sep 11, 1:00 PM PDT | Hail 1.75 | Nellis Afb, NV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 12:15 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
624 WFUS1 KLAS 111928 RRA TORLAS NVC003-112015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1228 PM PDT FRI SEP 11 1998 * TORNADO WARNING FOR CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 115 PM PDT * SOME LOCATIONS IN THE WARNED AREA INCLUDE: EAST LAS VEGAS * AT 1226 PM PDT RADAR DETECTED A POSSIBLE TORNADO ASSOCIATED WITH A VERY SEVERE THUNDERSTORM IN EAST LAS VEGAS...JUST NORTHEAST OF TROPICANA AND THE BOULDER HIGHWAY. RADAR WAS ALSO INDICATING THE POSSIBILITY OF VERY LARGE HAIL...GREATER THAN 2.00 INCHES DIAMETER. THIS STORM WAS MOVING TO THE NORTHEAST AT 20 MPH. MCQUEEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this tornado warning went out at Sep 11, 8:30 AM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 11, 8:30 AM PDT, 3 hours 58 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 830 AM PDT FRI SEP 11 1998 SYNOPSIS...AN AREA OF LOW PRESSURE OVER WESTERN NEVADA WILL SLOWLY MOVE SOUTHWARD INTO SOUTH CENTRAL CALIFORNIA TODAY. THE UPPER LOW WILL WEAKEN AND LIFT NORTHEAST INTO NORTHERN UTAH SATURDAY. A MOIST AND UNSTABLE AIRMASS WILL ENCOMPASS PARTS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TODAY FOR A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. DISCUSSION...THUNDERSTORMS ALREADY VERY ACTIVE THIS MORNING WITH REPORT OF GOLFBALL SIZE HAIL AT WICKIEUP SEVERAL HOURS AGO. RADAR AND SATELLITE INDICATING STRONGEST STORMS CURRENTLY OVER NORTHEAST NYE INTO NORTHERN LINCOLN AND ALSO MOVING OUT OF NORTHERN MOHAVE COUNTY. PER COOR WITH FLG WILL BE ISSUING FLASH FLOOD WATCH FOR NORTHERN MOHAVE COUNTY THROUGH THIS EVENING. WILL ALSO INCLUDE NORTHERN AND CENTRAL NYE AND LINCOLN COUNTIES AS WELL. THE MAIN CONCERN IS FLASH FLOODING FROM TRAINING CELLS MOVING OVER SAME AREA SINCE INDIVIDUAL STORMS ARE MOVING AT A PRETTY GOOD CLIP. QUICK LOOK AT NEW MODEL DATA INDICATES SOME DRYING STILL FORECAST TO GRADUALLY WORK INTO AREA SATURDAY AND SUNDAY. CURRENT TRENDS IN FORECAST LOOK GOOD AND ONLY UPDATES FOR FIRST PERIOD. LAS 330. KOSIER
In the hours before
Special weather statement, Sep 11, 8:55 AM PDT, 3 hours 33 minutes before
AZZ001-NVZ013>015-120500- BULLETIN...IMMEDIATE BROADCAST REQUESTED FLASH FLOOD WATCH...RESENT FOR CARSON NHP... NATIONAL WEATHER SERVICE LAS VEGAS NV 850 AM PDT (850 AM MST) FRI SEP 11 1998 ...FLASH FLOOD WATCH FROM 9 AM UNTIL 9 PM PDT/MST FOR NORTHERN MOHAVE COUNTY IN ARIZONA...AND NORTHERN AND CENTRAL NYE...ESMERALDA AND LINCOLN COUNTIES IN NEVADA. SOME LOCATIONS IN THE FLASH FLOOD WATCH INCLUDE...CALIENTE...PIOCHE...TONOPAH...GOLDFIELD...AND BEATTY IN NEVADA AND COLORADO CITY AND LITTLEFIELD IN ARIZONA. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING OVER NORTHWEST ARIZONA AND CENTRAL NEVADA AND WILL CONTINUE THROUGH THE AFTERNOON AND ARE EXPECTED TO BECOME WIDESPREAD IN MANY AREAS BY MID AFTERNOON. SOME OF THE THUNDERSTORMS COULD PRODUCE HEAVY RAIN OF BETWEEN ONE AND TWO INCHES IN LESS THAN ONE HOUR. RAINFALL OF THIS INTENSITY WOULD CAUSE FLASH FLOODING OF WASHES...CANYONS...AND OTHER LOW-LYING OR URBANIZED AREAS. AREAS THAT HAVE RECEIVED RAIN OVER THE PAST FEW DAYS WILL BE ESPECIALLY PRONE TO FLASH FLOODING AS THE SOIL MAY BE SATURATED. A FLASH FLOOD WATCH MEANS THERE IS THE POTENTIAL FOR FLASH FLOODING IN AND CLOSE TO THE WATCH AREA. BE READY TO TAKE QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING IS ISSUED FOR YOUR AREA. DO NOT BECOME A VICTIM BY ATTEMPTING TO DRIVE OR WADE THROUGH RUNNING WATER YOU COULD BECOME STRANDED OR THE FORCE OF THE CURRENT COULD SWEEP YOU OR YOUR VEHICLE AWAY. LISTEN FOR ADDITIONAL UPDATES OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. KOSIER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 11:23 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 62 min |
| Sep 11, 11:43 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 62 min |
| Sep 11, 12:04 PM PDT | Flash Flood Warning | VEF | Lincoln | 2 hr |
| Sep 11, 12:08 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Sep 11, 1:06 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Sep 11, 1:15 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 60 min |
| Sep 11, 2:07 PM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Sep 11, 2:30 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 105 min |
| Sep 11, 4:04 PM PDT | Flash Flood Warning | VEF | Lincoln | 116 min |
Nearby
Tornado Warnings in Nevada, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.